Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 19, NWS Amarillo, TX

April 25, 20094 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 25, 2009, 4:28 PM CDT for 4 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2009, 4:28 PM CDT (21:28 UTC)
Expired
Apr 25, 2009, 5:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Gray County, TX, Hemphill County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 114 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 3:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:59 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 25, 2:59 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT SAT APR 25 2009

.DISCUSSION...
COLD FRONT HAS STALLED ALONG A LINE FROM ADRIAN TO LAKE TANGLEWOOD TO
CLAUDE TO MCLEAN TO ALLISON. A DRYLINE EXTENDS TO THE SOUTH OF THE
COLD FRONT ALONG THE ARMSTRONG AND DONLEY COUNTY LINE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE TRIPLE POINT NEAR GROOM BY LATE
THIS AFTERNOON. STORMS WILL LIKELY BECOME SEVERE ACROSS THE SOUTHEAST
TEXAS PANHANDLE AS THEY MOVE NORTHEAST. TEMPERATURES IN THE 80S WITH
DEW POINTS IN THE LOWER 60S ALONG WITH INCREASING SHEAR ALOFT AND
COOLER AIR MOVING ALOFT SHOULD HELP SOME STORMS TO BECOME SUPER CELLS
WITH A CHANCE OF A TORNADO OR TWO.

THE COLD FRONT IS EXPECTED TO DISSIPATE OVERNIGHT AND A NEW DRYLINE
IS EXPECTED TO DEVELOP NORTH TO SOUTH ACROSS THE WESTERN CWA BY
SUNRISE ON SUNDAY. SOME FOG WILL BE POSSIBLE ACROSS THE EASTERN
CWA OVERNIGHT GIVEN THE STRONG MOISTURE ADVECTION. THE DRYLINE IS
EXPECTED TO MOVE TO ALONG A LINE FROM GUYMON TO AMARILLO BY SUNDAY
AFTERNOON. MORE STRONG TO SEVERE STORMS ARE EXPECTED ON SUNDAY ALONG
AND EAST OF THE DRYLINE AS EVEN STRONGER SHEAR INTERACTS WITH
ABUNDANT LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY. THE ONLY FLY
IN THE OINTMENT WOULD BE THE POSSIBILITY OF WIDESPREAD LOW CLOUDS
AND FOG TO THE EAST OF THE DRYLINE. BUT THINK THE DYNAMICS IN
ASSOCIATION WITH A SHORT WAVE TROUGH EJECTING OUT OF TH SOUTHERN
ROCKIES WILL BE ENOUGH TO OVERCOME THE POSSIBLE LACK OF SURFACE
HEATING.

THE COLD FRONT WILL THEN SURGE SOUTHWARD ACROSS THE PANHANDLES
SUNDAY NIGHT BEHIND THE EJECTING SHORT WAVE TROUGH.

THE UPPER PATTERN THROUGH NEXT WEEK WILL BE DOMINATED BY A LARGE
TROUGH OVER THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN U.S.
THE FLOW ALOFT OVER THE PANHANDLES WILL BE FROM THE SOUTHWEST AND
THIS WILL KEEP DAILY DRYLINE THUNDERSTORM ACTIVITY GOING THROUGH AT
LEAST WEDNESDAY NIGHT. THE MODELS REALLY START TO DIVERGE BEYOND
WEDNESDAY ON HOW QUICKLY TO BREAK DOWN THE WESTERN U.S. TROUGH. FOR
NOW HAVE GONE WITH A DRY FORECAST BEYOND WEDNESDAY NIGHT...BUT
CERTAINLY WOULD NOT BE SURPRISED TO SEE OUR CHANCE OF RAIN CONTINUE
THROUGH THE END OF THE WEEK.

&&

.FIRE WEATHER...
FIRE WEATHER CONDITIONS MAY BE ELEVATED ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY BEHIND A DRYLINE.
LOWEST RELATIVE HUMIDITIES WILL GET DOWN BELOW 15 PERCENT AND
WINDS WILL BE IN THE 10 TO 20 MPH RANGE. A COLD FRONT WILL
MOVE SOUTH ACROSS THE PANHANDLES ON SUNDAY NIGHT WHICH WILL
USER IN HIGHER RELATIVE HUMIDITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  79  48  71  45 /   5  20  20  20  20
BEAVER OK                  47  81  50  68  43 /  30  40  30  20  20
BOISE CITY OK              45  74  43  69  41 /  10  10  20  10  20
BORGER TX                  50  80  52  73  46 /  20  30  20  20  20
BOYS RANCH TX              49  80  45  75  47 /   5  20  20  20  20
CANYON TX                  53  80  45  73  46 /   5  20  20  20  20
CLARENDON TX               60  79  55  73  49 /  20  30  30  20  20
DALHART TX                 41  74  42  71  44 /   5  10  10  10  20
GUYMON OK                  45  79  48  69  43 /  30  20  20  20  20
HEREFORD TX                48  80  46  76  47 /   5  20  20  10  20
LIPSCOMB TX                53  80  54  68  47 /  30  50  40  20  20
PAMPA TX                   57  77  55  68  46 /  20  30  20  20  20
SHAMROCK TX                62  78  58  74  53 /  50  50  40  20  20
WELLINGTON TX              63  78  59  76  53 /  60  50  40  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/16
Hazardous weather outlook, Apr 25, 3:52 PM CDT, 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SAT APR 25 2009

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
352 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT FOR THE FAR EASTERN TEXAS PANHANDLE
UNTIL 11 PM CDT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE
EASTERN PANHANDLES THIS AFTERNOON AND EVENING. SEVERE STORMS WILL BE
POSSIBLE IN THE SOUTHEASTERN TEXAS PANHANDLE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. NEAR AND ALONG THE DRYLINE AND
COLD FRONT A FEW TORNADOES MAY ALSO BE POSSIBLE.

ACROSS THE SOUTHWESTERN TEXAS PANHANDLE BEHIND THE DRYLINE...BREEZY
WINDS COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT
WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE IN THE CENTRAL AND EASTERN SUNDAY.
STORMS ARE ALSO POSSIBLE ACROSS THE REGION MONDAY THROUGH WEDNESDAY.
SOME OF THESE STORMS MAY SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE LATEST FORECAST AND BE READY FOR POSSIBLE ACTIVATION
SATURDAY AND SUNDAY.

SJOHNSON

In the hours before

Special weather statement, Apr 25, 4:09 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SAT APR 25 2009

TXZ009-010-014-015-252215-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
409 PM CDT SAT APR 25 2009

...STRONG THUNDERSTORM IN NORTHEASTERN GRAY...SOUTHWESTERN
HEMPHILL...SOUTHEASTERN ROBERTS AND NORTHWESTERN WHEELER COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF LEFORS MOVING NORTHEAST AT 20
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN GRAY...SOUTHWESTERN HEMPHILL...SOUTHEASTERN
ROBERTS AND NORTHWESTERN WHEELER COUNTIES...INCLUDING THE CITY OF
MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:46 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler29 min
Apr 25, 6:39 PM CDTSevere Thunderstorm WarningAMACollingsworth23 min
Apr 25, 6:45 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.